Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Human Factors Engineering
Medical Device Design
Medical Alarm Design
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Death by PCA
with commentary by Rodney W. Hicks, PhD, RN, FNP
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Looking for Meds in All the Wrong Places
with commentary by Elizabeth Manias, PhD, RN, MPharm
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
with commentary by Krishan Soni, MD, MBA, and Gurpreet Dhaliwal, MD
A man presented to the emergency department (ED) complaining of knee problems, and the triage nurse wrote down the chief complaint as "bilateral knee pain." The ED physician diagnosed a musculoskeletal injury and prepared to discharge him, but the patient was noticeably unsteady. Further examination and imaging revealed a subdural hematoma requiring urgent neurosurgical intervention.
The Forgotten Line
with commentary by Marta L. Render, MD
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
Near Miss with Bedside Medications
with commentary by Albert Wu, MD, MPH
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
The Dropped "No"
with commentary by Annette J. Johnson, MD, MS
When a hospitalized man developed an arrhythmia, the night float resident checked a radiology report that stated the patient had a DVT. Intervention was started based on that assumption. However, the radiology report had been transcribed incorrectly.
Central, not Epidural
with commentary by Debora Simmons, PhD, RN
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Watch the Warfarin!
with commentary by Margaret Fang, MD, MPH; Raman Khanna, MD, MAS
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Say it Again
with commentary by Kerm Henriksen, PhD; Kendall K. Hall, MD, MS
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
Pocket Syringe Swap
with commentary by John C. Kulli, MD
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Dropping the Ball Despite an Integrated EMR
with commentary by Ben-Tzion Karsh, PhD
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Volume Too Low: In and Out
with commentary by Marlene Miller, MD, MSc
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Silent Pain in the Neck
with commentary by Edward A. Bittner, MD, PhD
Following elective anterior cervical discectomy, a patient developed tightness and swelling in his neck. Later, the patient stood up, turned blue, and fell to the floor unconscious. An obvious neck hematoma was compromising his airway, and the patient required an emergency tracheostomy and CPR.
One Toxic Drug Is Not Like Another
with commentary by Eric S. Holmboe, MD
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
The Forgotten Turn
with commentary by Susan Barbour, RN, MS, FNP
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Mother's Milk, but Whose Mother?
with commentary by Dorothy Dougherty, RN
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
"Superficial" Report Leads to "Deep" Problem
with commentary by Gurpreet Dhaliwal, MD
Physicians confuse the terminology on a preliminary radiology report and diagnose a woman with foot and ankle pain as having a low-risk case of superficial vein thrombosis, rather than the more dangerous deep vein thrombosis she actually had.
Who Nose Where the Airway Is?
with commentary by Christopher R. Lee, MD
Following surgery for peripheral vascular disease, a patient otherwise ready for discharge complains of liquid shooting from his nose. The surgeons make the patient NPO and order a consultation from an otolaryngologist, who discovers the nasopharyngeal airway still lodged in the patient's nasal cavity.
Vial Mistakes Involving Heparin
with commentary by Tim Vanderveen, PharmD, MS
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
with commentary by William W. Churchill, MS, RPh; Karen Fiumara, PharmD
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364